[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.173.184. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 13, 1976

Reversible Renal Failure and Myositis Caused by Phenytoin Hypersensitivity

Author Affiliations

From the Departments of Medicine (Drs Michael and Mitch) and Pharmacology and Experimental Therapeutics (Dr Mitch), Johns Hopkins University School of Medicine, Baltimore.

JAMA. 1976;236(24):2773-2775. doi:10.1001/jama.1976.03270250041024
Abstract

A 38-year-old woman receiving phenytoin (diphenylhydantoin) noticed maculopapular erythema as the first manifestation of a syndrome that included acute renal failure and myositis in addition to fever, lymphadenopathy, exfoliative dermatitis, and hepatitis. Prednisolone sodium phosphate therapy resulted in resolution of this hypersensitivity reaction, and she recovered from renal insufficiency. The occurrence of renal failure and myositis in the spectrum of phenytoin hypersensitivity reactions is discussed, and the importance of a morbilliform rash in a patient receiving phenytoin is emphasized.

(JAMA 236:2773-2775, 1976)

×